January 20, 2015
Older patients co-prescribed clarithromycin and statins not metabolized by the enzyme cytochrome P450 3A4 (CYP3A4) were at increased risk of serious adverse events, according to a new study, which contradicts dosing recommendations issued by the U.S. Food and Drug Administration (FDA).
The researchers examined 30-day rates of statin-induced rhabdomyolysis, acute kidney injury (AKI), hyperkalemia, and mortality in more than 104,000 older adults on consistent therapy of rosuvastatin, fluvastatin, or pravastatin who were given concurrent prescriptions of the strong CYP3A4 inhibitor clarithromycin or azithromycin, which has similar action to clarithromycin, but no CYP3A4-inhibiting properties.
According to the findings, individuals who received a median daily dose of clarithromycin 1,000 mg were at greater risk of death or hospitalization with AKI or hyperkalemia than individuals on a median daily dose of azithromycin 300 mg. Notably, the absolute risk increase for each adverse outcome was less than 1%.
Statins are generally safe, said the study, but risk of associated toxicity increases when interactions with concurrent medications increase the drugs’ blood concentration, which is often caused by inhibition of CYP3A4. The FDA warns against co-prescribing clarithromycin and statins metabolized by the enzyme.
But that interaction doesn’t fully explain the increased risk of statin toxicity in individuals in the study who took statins unaffected by CYP3A4, said the researchers. They suggested the mechanisms of actions caused by other independent pathways — notably liver-specific organic anion-transporting polypeptide 1B1 and 1B3 (OATP1B1 and OATP1B3) — increase the systemic exposure of statins that aren’t metabolized by CYP3A4, contributing to heightened risk of adverse events.
Studying statin use in older individuals closely matched interactions in routine clinical practice, according to the researchers, who pointed out that statins and clarithromycin are often prescribed concurrently.
“There is an opportunity to improve patient safety by avoiding co-prescriptions for drugs, such as clarithromycin, which interact with statins,” said study author Dr. Amit Garg, a scientist at the Institute for Clinical Evaluative Sciences (ICES) and professor of medicine and epidemiology at the University of Western Ontario.
In addition, although the FDA recommends the use of non-CYP3A4–metabolized statins as a safer alternative when taken with CYP3A4 inhibitors, the findings indicated that unintended adverse events may still occur, noted the study, which suggested the use of azithromycin or another antibiotic that does not interact with statins to eliminate risk of adverse events related to statin toxicity.
The study was published online in CMAJ.
1. Li DQ, Kim R, McArthur E, et al. Risk of adverse events among older adults following co-prescription of clarithromycin and statins not metabolized by cytochrome P450 3A4. CMAJ. 2014 Dec 22. [Epub ahead of print]